MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® X-FORCE® BALLOON DILATION CATHETER

C.R. BARD, INC. (COVINGTON) -1018233 BARD® X-FORCE® BALLOON DILATION CATHETER
Catalog Number 998610
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the physician used the inflation device, but the pressure did not increase.
 
Additional Manufacturer Narrative
The reported event was confirmed.An initial visual inspection of the device was conducted upon receipt.There was an unknown crystalized substance observed on the device when it was received.It was noted that the gauge needle was in the zero box when received.There were no other visual anomalies noted in the initial visual inspection.After the visual inspection was conducted, the device was cleaned and connected to a pressure indicator, and an attempt was made to fill the device with distilled water.It was noted that the device pulled in sufficient air at the clamp/o-ring area of the device, which prevented the device from drawing in enough water to become pressurized.The tip of the device, up to the clamps, was then placed into a flask of water, which allowed water to be pulled into the device through the clamp/o-ring area.The latch was engaged and the plunger was rotated clockwise to pressurize the device.As the plunger was rotated to pressurize the device, water leaked from the clamp/o-ring area, which prevented the device from building pressure.The clamps were removed from the device, and it was noted that the o-ring was out of position.The o-ring was removed and replaced with a new one, and then the complaint device was reconnected to the pressure indicator to perform functional testing.The device was aspirated and then brought to pressure again.The gauge needle moved accordingly as the pressure was increased and was within tolerance at 0 atm, 14 atm, and 30 atm.The device passed all functional testing, which consisted of pressure leak, pressure decay, and vacuum capability tests.The device pressurized and maintained pressure throughout the functional testing after the o-ring was replaced.Atrion current manufacturing controls include 100% automation testing for pressure leakage, pressure decay, vacuum decay, and gauge accuracy during manufacture using ultra high purity nitrogen gas before leaving atrion facility.At no time was any solution or other substance introduced into the device.Devices that pass this test are marked by automation for identification.Devices that fail are not marked.The returned device was marked, indicating it met manufacturing specifications when it left atrion facility.Had the device been unresponsive upon assembly, it would not have passed the 100% automation testing.The o-ring was found to be out of position, which allowed air to be pulled in during the prepping of the device for functional testing for this investigation.Therefore, the device was unresponsive.A displaced o-ring occurs when a device is over-pressurized beyond the pressure capability, in this case 30 atm.Since the device passed full functional testing prior to shipment from atrion facility and again when a new o-ring was inserted into the device, the root-cause was determined to be user over-pressurization.Therefore, atrion did not confirm this complaint as manufacturing-related.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "description: the bard® eagle¿ inflation device is a one-piece, plastic, 10cc disposable inflation device with a lock lever design that controls the piston, a pressure gauge, and a high-pressure connecting tube with a male rotating adapter.The pressure gauge measures pressures ranging from vacuum to 30 atm; the gauge is marked in 1 atm increments.The gauge also has an inner scale of comparable psi measurements.The accuracy of the pressure gauge has been determined to be within 1 atm over the range.Indications: the inflation device is recommended for use while performing urological balloon dilation procedures to inflate the balloon, sustain pressure, monitor pressure within the balloon, and deflate the balloon.- contains warnings and use instructions to control risk to user.Ifu reads as follows: warnings: ¿ use only liquid inflation media.Do not inflate with air.¿ always follow the manufacturer¿s directions accompanying the balloon dilation catheter for instructions for use, maximum balloon inflation pressure, precautions, and warnings for that device.¿ this is a single use device.Do not re-sterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient.Warning: after use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable regulations.Precaution: ¿ before use, inspect the device to verify that no damage has occurred during shipping and handling.Caution: federal (usa) law restricts this device to sale by or on the order of a physician.Instructions for use: preparation: make all aspiration and injection maneuvers with the lock lever pushed left, i.E., unlocked.Unlock the piston by pushing the lock lever left.In this position, you can freely pull the piston back for aspiration, or push it forward for injection.To lock the piston in position, slide the lever right to the straight up position.1.Prepare a solution of contrast medium and normal saline in a small sterile bowl or in the well provided with the package.Check balloon catheter and contrast medium instructions for specific contrast mixture recommendations.2.Orient the tubing downward into the contrast medium.3.Push the release lever left and aspirate enough solution to fill the syringe.4.Hold the device upright to purge the air from the syringe and connecting tube.Tap the syringe lightly, if necessary, to remove all the air bubbles and fill the connecting tube completely.5.Inspect the syringe and tubing to ensure that the device has been completely purged.6.Adjust the syringe volume to 3 to 4cc.If more contrast solution is needed, submerge the syringe tip into the basin of solution and aspirate.Attaching the inflation device to the balloon dilation catheter: 1.Prepare and test the balloon dilation catheter according to the manufacturer¿s directions for use.2.If a separate syringe was used to prepare the balloon catheter, remove it.Create a fluid-fluid connection between the balloon and the connecting tube (male rotating adapter) of the inflation device by placing a drop of contrast solution from the syringe into each hub.3.Hand tighten the hubs securely.Balloon inflation and deflation: 1.Release the lock lever and allow the piston to move forward into neutral position (0 atm).2.To inflate the balloon, engage the lock lever, turn the palm grip on the piston clockwise slowly until the desired inflation pressure is reached.The lock lever maintains the increasing pressure.3.To deflate the balloon, push the lock lever left, releasing the piston, and pull back.Slide the lock lever back to lock, if desired.Baw0307875, revision 0 (pk0307875, revision 0) instructions for use for product catalog # 998504 also includes user information pertaining to the eagle 10cc inflator.It states the following: inflating the balloon catheter 1.Fill the inflation device (eagle inflation device) with sterile diluted contrast medium.2.Attach the inflation device to the balloon lumen.3.Inflate the balloon.Note: do not use air or any gaseous substances as a balloon inflation medium always use sterile liquid media.Note: the use of an inflation device with a pressure gauge is highly recommended to make sure adequate pressure is applied and the rated burst pressure of the balloon is not exceeded.Caution: if loss of pressure in the balloon occurs or the balloon ruptures, immediately stop the procedure, deflate the balloon and remove carefully.Do not attempt to re-inflate the balloon.If after inspection it is noted pieces of the balloon are missing, check for and endoscopically retrieve the fragments when possible.Warning: do not exceed the recommended rated burst pressure (rbp) for this device.Balloon rupture may occur if the rbp rating is exceeded.Please refer to the device label for the recommended maximum rated burst pressure.Extreme caution should be used when considering dilation of irregular, not-compliant tissue or in the presence of certain calculi.Deflating the balloon catheter deflate the balloon using an inflation device.Since deflation times vary based on balloon sizes and shaft lengths, check fluoroscopically to confirm deflation before attempting to withdraw.1.Attach the inflation device (eagle¿ inflation device) to the balloon catheter and remove the solution from the balloon by pulling back on the inflation device.2.Remove the inflation device from the balloon catheter.This will allow ambient pressure to enter, relaxing the balloon.3.Gently withdraw the catheter.Use of a gentle counterclockwise twisting motion is recommended when removing the catheter.Caution: if resistance is felt when removing either the catheter or the guidewire from the introducer sheath, stop and consider removing them as a single unit to prevent damage to the product.Applying excessive force to the catheter can result in tip breakage or balloon separation.".
 
Event or Problem Description

Brand Name
BARD® X-FORCE® BALLOON DILATION CATHETER
Common Device Name
X-FORCE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key7793830
Report Number1018233-2018-03632
Device Sequence Number2488911
Product Code EZN
UDI-Device Identifier10801741052726
UDI-Public(01)10801741052726
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050875
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Catalogue Number998610
Device Lot NumberBMCNFM34
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2018
Initial Date Received by Manufacturer 07/25/2018
Supplement Date Received by Manufacturer02/11/2019
Initial Report FDA Received Date08/17/2018
Supplement Report FDA Received Date02/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1